Police Link Hallucenogenic Drugs to Student's Death and Six Overdoses
Police are have issued a safety alert in the wake of the accidental death of Penn State student Conor MacMannis.
Investigators believe MacMannis' death is linked to LSD ("acid") or some other synthetic drug. It's also believed that a number of recent overdoses were caused by psychedelic drugs.
In a news release police say, "Over the last few days, the State College Police Department has responded to two calls for drug overdoses related to the use of "acid" or a similar type of drug. The initial investigation indicates the use of these drugs has resulted in the accidental death of a Penn State student and treatment of six other individuals for suspected drug overdose."
MacMannis, 20, died from head trauma at approximately 3:43 a.m. Saturday after falling from a balcony on the ninth floor of Penn Tower. Police are now interviewing people who saw the fall. MacMannis' death was ruled accidental by the Centre County coroner following an autopsy.
Toxicology tests are not yet complete. "It is believed these drugs are being distributed as 'acid' but the exact synthetic compound of the drug has not been determined," Police say. "The investigation has revealed the drugs used in the aforementioned incidents have been placed on small white rectangular tabs of paper which is then ingested orally."
According to State College Police Chief Thomas King the investigation is attempting, "to identify the source of the substances taken by the victim and others that morning. Depending on the overall evidence obtained from the investigation, we will pursue charges of Drug Delivery Resulting in Death."
Chief King says his department will consult with the Centre County district attorney to determine whether there is enough evidence to file criminal charges. He declined comment on whether any suspects have been identified.
Police are urging people to avoid these drugs, and are reminding people that the use of these drugs may result in overdose or death.